Home Part of States Newsroom
News
For second year in a row, Kentucky overdose deaths decrease 

Share

For second year in a row, Kentucky overdose deaths decrease 

Jun 06, 2024 | 1:44 pm ET
By Sarah Ladd
Share
For second year in a row, Kentucky overdose deaths decrease聽
Description
A Narcan vending machine in the exit lobby of the Louisville Metro Department of Corrections. (Kentucky Lantern photo by Sarah Ladd)

Overdose deaths in Kentucky decreased in 2023 for the second year in a row, Gov. Andy Beshear announced Thursday as he released the Drug Overdose Fatality Report

In 2022, 2,135 Kentuckians died from an overdose, marking the first decline since 2018. Ninety percent of those deaths were from opioids and fentanyl. 

In 2023, the number of fatal overdoses was down to 1,984. Fentanyl, a powerful synthetic opioid, accounted for 1,570 of those — about 79% of the 2023 deaths. The 35-44 age group was most at risk, the report shows. Methamphetamine accounted for 55% of 2023’s overdose deaths. 

Despite the overall decrease, the number of Black Kentuckians who died from a drug overdose increased from 259 in 2022 to 264 in 2023. 

“We recognize that even while we celebrate progress, there’s a lot of heartbreak and pain because of this epidemic that continues,” Beshear said. 

Van Ingram, the executive director for the Kentucky Office of Drug Control Policy, said distribution of Narcan, which can reverse opioid overdoses, in the state is key. Local health departments, recovery community centers and regional prevention centers provide free Narcan across the state. Find free Narcan near you here. In 2023, 160,000 doses of Narcan were distributed in Kentucky. 

“Fentanyl is what’s driving this crisis,” Ingram said. “If we can ever get a handle on that, I think the success we can have is unbelievable.” 

In 2023, the legislature decriminalized fentanyl test strips. Check with your local health department to obtain the test strips, which can easily detect the presence of fentanyl in pills and other drugs within moments

The fatality report shows the highest rates of fatal drug overdoses were Estill, Lee, Breathitt, Powell and Floyd counties. Fentanyl and meth potency was the highest in Jefferson, Fayette, Kenton, Madison and Pike counties. 

For second year in a row, Kentucky overdose deaths decrease聽
This map shows drug overdoses where fentanyl was present. (Screenshot from fatality report)

Signs of an overdose include labored breathing, unresponsiveness, choking and more. 

If you think someone is overdosing, here’s what experts say to do: 

  • First, call 911 so help is on the way.
  • Try speaking to the person. For example, say: “I believe you might be overdosing, and I am going to administer Narcan.” 
  • Rake your knuckles over the person’s chest. This may also elicit a response. 
  • If the person isn’t responsive, administer Narcan. 

Public health experts recommend people carry Narcan so they can best respond to overdoses. Narcan is for sale at many pharmacies, and health departments distribute free boxes. A box of Narcan comes with user instructions, which include these rescue steps:

  • Put the person on their back. 
  • Tilt the person’s head back. 
  • Insert the Narcan nozzle into one of the person’s nostrils. 
  • Press the plunger and then remove the nozzle from the nose. 
  • If the person doesn’t respond, in two minutes, repeat the process. 
  • Stay with the person until emergency medical staff arrive.